Utah, 2014

Damaging Wind in Utah, June 2, 2014

June 2, 2014 · NWS SLC · 1 event in 1 county or zone

An isolated severe thunderstorm produced strong winds in northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An isolated severe thunderstorm produced strong winds in northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 2, 7:55 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 7:55 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT MON JUN 2 2014

.SYNOPSIS...THE UPPER LEVEL TROUGH ALONG THE WEST COAST WILL TURN
EAST AND CROSS THE GREAT BASIN TONIGHT THROUGH TUESDAY. A SEASONAL
WESTERLY FLOW WILL FOLLOW FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...A SHORTWAVE TROUGH CURRENTLY LOCATED ALONG THE
SIERRA-NEVADA RANGE WILL EJECT NORTHEASTWARD ACROSS THE GREAT
BASIN OVERNIGHT...BEFORE QUICKLY CONTINUING EASTWARD INTO THE HIGH
PLAINS TUESDAY. DESPITE A VERY DRY BOUNDARY LAYER IN PLACE ACROSS
THE FORECAST AREA...LARGE SCALE ASCENT AHEAD OF THIS WAVE IS
INCREASING THIS EVENING...AND HAS ALLOWED FOR VERY HIGH BASED
CONVECTION TO DEVELOP OVER THE PAST HOUR OR SO ACROSS CENTRAL UT.
THE BOUNDARY LAYER IS SUFFICIENTLY DRY AND DEEP TO KEEP ANY
PRECIPITATION FROM REACHING THE SURFACE...HOWEVER THERE REMAINS A
WINDOW OF OPPORTUNITY FOR STRONG MICROBURST WINDS THROUGH THE
REMAINDER OF THE EVENING AS THIS ACTIVITY WORKS NORTHWARD. COULD
SEE A FEW LINGERING SHOWERS ALONG THE NORTHERN BORDER INTO
TUESDAY MORNING AS THE UPPER WAVE PASSES THROUGH THE REGION.
UPDATED EARLIER TO INCLUDE A MENTION OF DRY THUNDERSTORMS WHICH
WAS INADVERTENTLY LEFT OUT OF THE FORECAST ACROSS NORTHERN
UT...OTHERWISE GOING FORECAST LOOKS REASONABLE.

&&

.AVIATION...THERE IS A 10 PERCENT CHANCE FOR HIGH BASED SHOWERS OR
DRY THUNDERSTORMS PRODUCING MICROBURST WINDS AT OR NEAR KSLC
THROUGH THE EVENING HOURS. OTHERWISE VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD. NORTH WINDS WILL SWITCH BACK TO THE SOUTH BY
05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ497.

WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 1:46 AM MST, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT MON JUN 2 2014

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THIS IS SPRING RUNOFF SEASON. REMEMBER THAT WATERWAYS ARE RUNNING
HIGHER AND ARE VERY COLD. PLEASE KEEP CHILDREN AND PETS AWAY FROM
THE WATER.

GUSTY WINDS AND VERY DRY CONDITIONS WILL COMBINE TO PROVIDE
CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 99 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
June 2, 11:40 PM MST to 11:50 PM MST
Where
Summit County, 2.71 mi E of Kimball Jct
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.732, -111.498

The I-80 at Silver Creek Junction sensor recorded a peak wind gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530759.